I am on longtime BP medicines, Metoprolol 50 mg and Losartan 80 mg once a day for two years. My BP went up to 145/100 often in the last month. I got a new medication from my doctor, Irbesartan 150 mg and Metoprolol 50 mg once a day. Now the BP is excellent, over the day 125/85. Pulse around 75.
Now, my question is I tried to use Propranolol instead of Metoprolol in the same dosage as it helps my anxiety. But I got a general feeling of sick and dizziness. Propranolol instead of Metoprolol resulted in the same BP and pulse. Is there another beta-blocker such as Atenolol which could help my anxiety and not giving me the side effects as Propranolol?Age 41 years, male, height 175 cm and weight 72 kg.
Welcome to icliniq.com.
Let me tell you very clearly that, Metoprolol is the drug of choice, not just for hypertension but it has shown to have mortality benefits to cardiac patients. It helps for that purpose by :
So, I would suggest you carry on with Metoprolol.
Now about Propranolol: It is also a Beta Blocker, but it is not "CARDIO SELECTIVE" but "NON SELECTIVE".
I will explain how it is essential. There are mainly two receptors of Beta Blockers - Beta 1 and Beta 2. Beta 1 is for cardiac reception. So, Metoprolol acts on it and has advantages over non-selective.
I suggest you take Metoprolol Succinate extended or controlled release since you are taking it once a day. In case if you are not taking, kindly ask your doctor to prescribe you extended release.
I prefer to give Metoprolol extended release in twice daily dosing to have good control for 24 hours. You may continue with Irbesartan or Telmisartan.
Another concern is that I would like to know if you have any of the following:
2. Any skin disease.
3. Difficulty/diminution of vision.
4. Any tingling or numbness.
Get your Serum Creatinine, Urine for albumin, fundus examination, baseline ECG. Now coming to your anxiety problem.
We have to deal with it separately. I do not want you to stop Metoprolol, just for anxiety problem.
Tell me exactly what feeling you have?
Tell me in case you have any palpitations, and sweating, restlessness, breathing problem.
Do tell me if you snore a lot in the night, Also how is your sleep.?
For your main query, I will say in one line "You should continue with Metoprolol since you are tolerating it well". I hope I am able to answer your query, you may ask me if you have any further questions.
Was this answer helpful?|
Dear Doctor, I have no skin disease, no difficulty of vision and no tingling or numbness. My health check up 2 weeks ago showed that blood tests and ECG were normal. I am using Escitalopram 10mg for 2 years for a General Anxiety disorder.
When I stop using Propranolol, I have feelings of palpitations, anxiety and sweating on my hands and feet. As I was writing before Propranolol is giving me side effects. Is there any other Betablocker which I can combine with Metoprolol, which would help me for palpitations, anxiety and sweating?
Welcome back to icliniq.com.
I am glad to know that your investigations are normal. You have not mentioned about your kidney function tests. If you have not got them done, get at least Serum Creatinine and urine for albumin.
You need to understand that, Beta blockers mainly help by controlling your heart rate, so it does also help with anxiety. The recommended beta blockers for this purpose are 1. Metoprolol 2. Carvedilol.
They also have antianxiety actions. Propranolol is no longer used by physicians for this purpose as we have much better drugs. For your case, modifying the dosage of Metoprolol will help.
You should take it to give coverage for 24 hours. If you can revert back to me with a chart of readings of your blood pressure and heart rate at timings when you take medicines, and also, 6 hourly.
I would tell you dose and frequency of Metoprolol required for you. Do this charting and also with complete list and dose of medicines you are taking, I will help you with a better prescription.
Revert back with your charting to a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist
Was this answer helpful?|
Query: Hello doctor, I have anxiety and panic since five years. My GP had given Nexito forte and Veniz XR 37.5. And, I felt better and asked him to reduce the dosage two years ago. He stopped both and gave Nextio plus from then till date. I felt better. I did not smoke or drink while on treatment. 10 days ... Read Full »
Query: Hi doctor,I am 35 years old. I was suffering from a migraine headache for the last 15 years. Actually, it was not continuous but I recollect the durations once every five years for three months. I was taking Sebilium every night prescribed by the doctor. Again the headache is starting now. Please su... Read Full »
Query: Dear Doctor, I have panic/anxiety disorder and was prescribed with 5mg lorazepam. I took one tablet at 8 PM but still l would wake up anxious in the morning. Is it safe to take one more tablet? Read Full »
Ask your health query to a doctor online?Ask a Cardiologist Now